Missouri, 2015

Damaging Winds and Heavy Rain in Missouri, July 27, 2015

July 27, 2015 · NWS PAH · 3 events in 3 counties and zones

Scattered thunderstorms developed during the heat of the day along a stationary front that extended from southern Missouri east-northeast along the Lower Ohio Valley. The lower levels were very moist, with surface dew points in the middle to upper 70's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed during the heat of the day along a stationary front that extended from southern Missouri east-northeast along the Lower Ohio Valley. The lower levels were very moist, with surface dew points in the middle to upper 70's. Torrential rain and a few damaging wet microbursts occurred in the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 2:27 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 27, 2:27 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT MON JUL 27 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 320 PM CDT MON JUL 27 2015

WILL NEED TO BE BRIEF TODAY DO TO IN-HOUSE TECH ISSUES. GIST OF
THE SHORT TERM STILL LIES WITH THE RETURN TO QUITE OPPRESSIVE HEAT
INDICES. EXTREMELY HIGH DEW POINTS...AIDED BY ALL OF THE LUSH/WET
VEGETATION HAVE HELPED TO PUSH FEEL LIKE VALUES UP ABOVE 110 THIS
AFTERNOON IN SE MO AND THE WEST TIP OF KY/SW IL...PROMPTING AND
UPGRADE FROM ADVISORY TO EXCESSIVE HEAT HEADLINES. CONSIDERABLE
INCREASED CLOUD COVER OVER EASTERN COUNTIES HELD VALUES CLOSER TO
100...THO KOWB HAD MADE 104 AS OF 3 PM CDT.

WITH SIMILAR CONDITIONS EXPECTED TUE...WITH POSSIBLY LESS CLOUD
COVER OVER OUR EAST..WILL KEEP EXCESSIVE HEAT HEADLINES AS
IS...AND EXPAND THE HEAT ADVISORY EAST ACROSS THE REMAINDER OF THE
FORECAST AREA. WITH THE HIGH ALOFT BULGING IN FROM THE
SOUTHWEST...EXPECT NO MORE THAN ISOLATED THUNDERSTORM POP UPS.

COLD FRONT WILL THEN MAKE ITS WAY INTO THE REGION BY MID WEEK.
NOT MUCH LOW LEVEL CONVERGENCE OR OVERALL LIFTING SUPPORT WITH THE
FRONT...BUT WITH ALL OF THE INSTABILITY EXPECTED...THE BOUNDARY
ITSELF MAY BE ALL WE NEED TO GENERATE SOME SCATTERED STORMS.
BIGGER NEWS WITH THIS FRONT WILL LIKELY BE THE RELIEF IT BRINGS
FROM THE OPPRESSIVE HEAT LATER IN THE WEEK.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 320 PM CDT MON JUL 27 2015

THURSDAY WILL MARK THE START OF A FAIRLY WELCOME CHANGE IN OUR
WEATHER. BY 12Z THURSDAY...THE UPPER LEVEL RIDGE AXIS WILL HAVE
SHIFTED JUST SOUTH OF THE CWA...AS AN UPPER LEVEL TROUGH MOVES
ACROSS THE GREAT LAKES REGION. THIS UPPER LEVEL RIDGE AXIS WILL
CONTINUE TO PUSH SOUTH AND THE CENTER OF THE UPPER HIGH WILL
EVENTUALLY RETROGRADE WESTWARD AND SET UP SHOP OVER THE ROCKIES BY
FRIDAY.

SFC HIGH PRESSURE WILL STEADILY BUILD INTO THE REGION FROM THURSDAY
THROUGH THE WEEKEND RESULTING IN DRY WEATHER. IN FACT...MUCH DRIER
AIR WILL START FILTERING INTO THE AREA AS EARLY AS WEDNESDAY EVENING
AND THIS TREND WILL CONTINUE THROUGHOUT THE DAY. THIS WILL RESULT IN
MUCH LESS HUMIDITY ACROSS THE AREA AS DEWPOINTS DROP INTO THE LOW TO
MID 60S. WE SHOULD SEE TEMPERATURES DROP OFF SEVERAL DEGREES AS
WELL...WITH HIGHS DROPPING BACK DOWN TO THE MID AND UPPER 80S. IT
DOES LOOK LIKE WE WILL BE CLOSER TO 90 OR THE LOWER 90S BY SUNDAY OR
MONDAY THOUGH.

ALTHOUGH THERE ARE MINOR PERTABATIONS IN THE UPPER FLOW FROM TIME TO
TIME THROUGH THE PERIOD...LACK OF MOISTURE MEANS THAT JUST A FEW
CLOUDS SHOULD RESULT. SO WE SHOULD GO THROUGH A SEVERAL DAY STRETCH
OF RAIN FREE CONDITIONS. THERE ARE SOME HINTS OF A FRONT TRYING TO
INVADE THE AREA FROM THE NORTH LATE IN THE EXTENDED BUT TIMING IS
DEFINITELY A PROBLEM THIS FAR OUT SO WILL LEAVE IT DRY.

&&

.AVIATION...
ISSUED AT 320 PM CDT MON JUL 27 2015

SKIES WILL BECOME MOSTLY CLEAR. MAY NEED TO WATCH OUT FOR SOME MVFR
FOG POSSIBLE AT ALL SITES AFTER 08Z. WINDS WILL EITHER BE CALM OR
LIGHT OUT OF THE SOUTHWEST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR ILZ075-076-080>091-094.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR ILZ092-093.

MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...NONE.
KY...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR KYZ005>009.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR KYZ001>004.

&&

SHORT TERM...MEFFERT
LONG TERM...CW
Hazardous weather outlook, Jul 27, 2:46 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT MON JUL 27 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-282100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FOR MOST
IF NOT ALL OF THE OUTLOOK AREA. LOCALLY HEAVY RAIN...GUSTY WINDS
AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE EXPECTED TO TOP OUT THIS AFTERNOON FROM NEAR 105
TO 115 DEGREES GENERALLY ALONG AND WEST OF A LINE FROM
CARBONDALE ILLINOIS TO PADUCAH TO MAYFIELD KENTUCKY. PLEASE REFER
TO THE SPECIAL WEATHER STATEMENT IN EFFECT FOR ADDITIONAL DETAILS.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OPPRESSIVE HEAT AND HUMIDITY WILL COVER ALL OF THE REGION TUESDAY
AFTERNOON. SOME LOCATIONS ALONG AND WEST OF THE MISSISSIPPI RIVER
MAY SEE HEAT INDICES TOP 110 DEGREES AGAIN...WITH FROM AROUND 105
TO 110 FARTHER EAST.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE...MAINLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 3:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT MON JUL 27 2015

ILZ080-084-272215-
PERRY IL-JACKSON IL-
434 PM CDT MON JUL 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON AND SOUTHWESTERN
PERRY COUNTIES UNTIL 515 PM CDT...

AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLISVILLE...OR NEAR PINCKNEYVILLE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DU QUOIN...PINCKNEYVILLE...ELKVILLE...AVA...WILLISVILLE...CUTLER...
DOWELL...CAMPBELL HILL AND VERGENNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3785 8917 3782 8962 3781 8968 3782 8968
      3783 8966 3786 8966 3796 8959 3807 8959
      3815 8932
TIME...MOT...LOC 2133Z 335DEG 14KT 3803 8949

DRS
Special weather statement, Jul 27, 4:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT MON JUL 27 2015

MOZ076-272245-
PERRY MO-
505 PM CDT MON JUL 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 545 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERRYVILLE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS IN EXCESS OF AN INCH WILL
BE LIKELY AT ISOLATED LOCATIONS WITHIN THE ADVISORY.

LOCATIONS IMPACTED INCLUDE...
CHESTER...PERRYVILLE...FROHNA...LONGTOWN...OLD APPLETON...SILVER LAKE
AND LITHIUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

LAT...LON 3788 8980 3785 8979 3785 8974 3778 8966
      3775 8966 3775 8962 3771 8958 3768 8952
      3759 8972 3760 8974 3759 8975 3759 8980
      3761 8980 3760 8998 3778 9003 3787 8994
      3787 8990 3791 8984
TIME...MOT...LOC 2203Z 328DEG 19KT 3776 8989

SMITH

The radar

The Paducah radar (KPAH), 109 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Bollinger

When
July 27, 4:15 PM CST to 5:30 PM CST
Where
Bollinger County, Marble Hill
Reported by
Emergency Manager
Coordinates
37.300, -89.970

Two inches of rain in under an hour produced some street flooding.

Thunderstorm Wind, Cape Girardeau

When
July 27, 5:09 PM CST to 5:20 PM CST
Where
Cape Girardeau County, Jackson to Cape Girardeau
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.380, -89.670

A large tree was blown across a road in the northeast part of the city of Cape Girardeau. In Jackson, a tree was blown down onto a house.

Thunderstorm Wind, Stoddard

When
July 27, 5:58 PM CST
Where
Stoddard County, Advance
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.100, -89.920

Multiple trees were blown down, and a camper was flipped.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587364, 587198, 587199.